Kentucky, 2023

Tornadoes and Damaging Winds in Kentucky, December 9, 2023

December 9, 2023 · NWS LMK · 7 events in 6 counties and zones

A strong storm system moved through the eastern half of the United States from December 9th-11th, 2023. The storm system was supported by a broad upper level trough which deepened and amplified over the central and eastern CONUS on December 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong storm system moved through the eastern half of the United States from December 9th-11th, 2023. The storm system was supported by a broad upper level trough which deepened and amplified over the central and eastern CONUS on December 9th. At the surface, a cold front over the Mississippi Valley on the morning of the 9th gradually moved eastward across Kentucky and Tennessee through the afternoon and evening hours. Ahead of the cold front, low level warm and humid air from the Gulf of Mexico was lifted northward into Middle Tennessee and South Central Kentucky, which when combined with approaching cold air in the mid-levels of the atmosphere, provided enough instability to develop showers and thunderstorms in the pre-frontal environment during the afternoon and evening hours on December 9th.

Although instability was an important ingredient for the development of thunderstorms, the amount of vertical wind shear in the atmosphere was the key factor that gave storms the potential to become strong and severe. While winds near the ground ranged from 10 to 15 mph out of the south and southeast, winds 4000-5000 feet off the ground were 45 to 55 mph out of the southwest. This combination of changing wind direction and increasing wind speed allowed for the development of supercell thunderstorms, which began to form across west and northwest Tennessee just after noon. Storms continued to increase in intensity during the early afternoon hours, with one particular supercell west of Clarksville, Tennessee becoming the primary storm of concern for our area. A tornado formed near the perimeter of Fort Campbell before moving northeast, producing up to EF-3 damage in northern Montgomery County, TN. The cell then crossed into Kentucky in southern Todd County, where it was on the ground for over 13 miles, producing up to EF-2 damage.

The tornado continued into the NWS Louisville County Warning Area near the community of Allensville on the Todd/Logan County line. In Logan County, the tornado remained on the ground for over 22 miles, producing up to EF-2 damage with maximum estimated winds of 115 mph. The tornado barely crossed into far northwestern Simpson County before lifting about 2 miles southeast of Auburn. However, rotation just off the ground within the mesocyclone remained strong, with funnel clouds being observed as the storm passed through extreme northwestern Simpson County and into southwestern Warren County. Ultimately, a second tornado from the same storm touched down on the south side of Bowling Green, producing up to EF-1 damage with maximum estimated winds of 90 mph over a path of around two and a quarter miles.

Later in the evening, a third tornado also touched down in far northern Clay county Tennessee and then moved across the state line into Monroe county Kentucky. This brief EF-1 tornado did most of its damage near the Harlan Crossroads community before lifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 9, 1:36 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 9, 1:36 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
236 PM EST Sat Dec 9 2023

.Short Term...(This afternoon through tonight)
Issued at 145 PM EST Sat Dec 9 2023

================================================================
Key Messages:

* Scattered strong to severe storms likely through the evening.

* Main threats with severe storms are damaging winds and
  isolated tornadoes through 10pm EST.

* Area of concern within the region is across central Kentucky.
================================================================

Environment this afternoon is slowly becoming primed for severe
weather. Low level moisture continues to stream northward as
dewpoints across south-central Kentucky climb into the low 60s. 18z
SPC Mesoanalysis parameters indicate ample effective bulk shear
(+60kts) already over the region and a tongue of +500J/KG SBCAPE is
slowly advecting in from the west. Low level shear is also
impressive, and we should see Sig-Tor parameters in excess of 1 for
much of central Kentucky for the afternoon and early evening. The
combination of shear and instability will support severe storms,
capable of damaging winds and isolated tornadoes. Any isolated
supercells able to develop ahead of the cold front will also pose a
threat for large hail. Activity is expected to grow upscale into
bowing segments or one large QLCS. SPC Tornado Watch 714 currently
impacts portions of south-central Kentucky, but this will likely
expand farther east as the severe threat evolves.

The cold front is expected to push through the region by midnight,
leaving in its wake drier and much colder air. The cold will be
quite noticeable tomorrow during the day, as high temps struggle to
climb into the low 40s, and brisk northwest winds keep wind chills
in the 30s. It's possible we may have enough low level moisture to
support a few flurries at times, but the latest 12z guidance has
come in a bit drier, so for time being have removed flurry mention
from forecast.

&&

.Long Term...(Sunday through Friday)
Issued at 235 PM EST Sat Dec 9 2023

================================================================
Key Messages

- Dry and near-normal temperatures most of next week

- Potential for another storm system and increased rain chances
for the weekend.

================================================================

Much of the weather for next week will be dry and fairly seasonable
as the upper-level pattern flattens out and becomes more zonal over
the Ohio Valley as sfc high pressure builds in and dominates for the
bulk of the long term. Flow aloft will remain northwest over the
Ohio Valley for Monday, continue to advect in cold dry air. Highs
will remain below normal in the low 40s and morning lows in the mid
20s. Temperatures will start to warm back to near normal as the
upper-flow begins to become more zonal Tuesday into the middle of
the week. While ridging begins to develop over the central and
eastern two-thirds another area of sfc high pressure will build in
over the Ohio Valley Wednesday through Friday. Temperatures will
remain near or slightly above normal ranging from the upper 40s on
Wednesday to the low mid 50s on Friday with overnight lows mid 20s
to low 30s.

There continues to be strong model uncertainty with the next
possible system for the start of next weekend. While both the
EURO/GFS deterministic show a potential cutoff low developing in
southern stream of the jet, they differ significantly on propagation
and even the development of the next system for Saturday. For now
stayed with NBM guidance which is trending closer to the EURO
solution for this time frame with increasing PoPs for Saturday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1201 PM EST Sat Dec 9 2023

Widespread MVFR with occasional IFR cigs currently overspread the
region ahead of a cold front. Radar returns are generally quiet over
southern IN and central KY at this hour, but showers and storms will
increase in coverage later this afternoon as the cold front pushes
in from the west. Some of the storms could be strong or severe, with
very brief but gusty (+40kt) westerly to southwesterly winds
possible along the leading edge of the storms. More likely, cigs/vis
will be greatly impacted by the storms, and this has been reflected
in the TAFs.

Drier air moves in behind the cold front tonight, lifting cigs/vis
to VFR levels. Winds will stay out of the northwest through the
remainder of the period behind the front.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...DM
Aviation...DM
Hazardous weather outlook, Dec 9, 11:53 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1253 PM EST Sat Dec 9 2023

INZ076>079-083-084-089>092-KYZ023>025-029>043-045>049-054>057-
065>067-077-078-081-082-101800-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Bullitt-
Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-Harrison KY-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington KY-Mercer-Jessamine-Clark KY-Marion-Boyle-Garrard-Madison-
Taylor-Casey-Lincoln-Adair-Russell-Cumberland-Clinton-
1253 PM EST Sat Dec 9 2023 /1153 AM CST Sat Dec 9 2023/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...This afternoon and tonight.

A strong weather system will move through the region today.
Widespread rain showers and scattered thunderstorms are expected this
afternoon and evening. Some of the storms could be strong to severe
with damaging winds being the main threat. An isolated tornado can
not be ruled out, especially across southern Kentucky. The highest
risk of severe weather will be across central Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from southwest to northeast between 40 and 50 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ026>028-053-061>064-070>076-101800-
Ohio-Grayson-Hardin-Larue-Butler-Edmonson-Hart-Green-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-
1253 PM EST Sat Dec 9 2023 /1153 AM CST Sat Dec 9 2023/

...TORNADO WATCH 714 IN EFFECT UNTIL 8 PM EST /7 PM CST/ THIS
EVENING...

This Hazardous Weather Outlook is for north central Kentucky,
northwest Kentucky and south central Kentucky.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from southwest to northeast between 40 and 50 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, Dec 9, 1:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EST Sat Dec 9 2023

KYZ028-029-045-092000-
Bullitt KY-Nelson KY-Hardin KY-
235 PM EST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NELSON...BULLITT
AND NORTHEASTERN HARDIN COUNTIES THROUGH 300 PM EST...

At 234 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles north of Elizabethtown, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elizabethtown, Shepherdsville, Pioneer Village, Radcliff, Mount
Washington, Hillview, Vine Grove, Lebanon Junction, Hebron Estates
and Fox Chase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for central
Kentucky.

&&

LAT...LON 3808 8555 3803 8550 3801 8551 3797 8546
      3796 8543 3790 8537 3774 8594 3783 8600
      3788 8598 3792 8598 3809 8568
TIME...MOT...LOC 1934Z 240DEG 48KT 3786 8591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJP

The radar

The Ft Campbell radar (KHPX), 20 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Logan

When
December 9, 2:15 PM CST to 2:48 PM CST
Where
Logan County, 3.28 mi SW of Olmstead to 1.86 mi SSE of Auburn
Rating
EF2
Path length
22.37 mi
Path width
250 yd
Continued into
Simpson, Ky (LMK)
Reported by
NWS Storm Survey
Coordinates
36.715, -87.060

The National Weather Service in Louisville conducted a storm damage assessment survey in Logan County, Kentucky from the storms on Saturday, December 9th. The survey was conducted in very cold conditions with temperatures in the mid to upper 30s with storm damage over 22 miles.

This storm damage survey is only for the Logan County and Simpson County, Kentucky, portion of a long-track EF3 tornado that touched down on Fort Campbell in Montgomery County, Tennessee. The tornado tracked east northeast across the southern part of Todd County, Kentucky. The tornado continued eastward from Todd County, Kentucky, dropping debris from Allensville into farmers fields between the county line and Gossett Hines Road. The tornado sucked up leftover corn and beans from the fields, throwing them in all directions and covering portions of the roadway. It also knocked some power lines down in this area with wind speeds estimated at 95 mph (EF1) and a path width of 125 yards.

The tornado continued east northeastward, topping some trees near the intersection of Paul Young Road as well as doing significant structural roof damage to a barn. Wind speeds were estimated at 90 mph (EF1), with a path width of 100 yards.

The tornado increased in width and intensity as it approached Lickskillet. A series of small vortices inside the tornado increased the width to 250 yards, with wind speeds estimated at 115 mph (EF2) in a small area off of Lickskillet Road. A well-built two-story house sustained extensive roof damage, had its foundation shifted, windows blown out, 3 vehicles thrown and severely damaged, and 2 barns destroyed with impalement of barn boards. Debris was thrown several hundred yards from the north to |the east southeasterly direction. NWS drone footage clearly showed a large forested area had trees snapped, uprooted, twisted and facing numerous directions. The drone footage also showed debris deposited up to 500 yards to the east northeast.

Several barns and outbuildings were destroyed along Lickskillet Road, with barn metal sheeting wrapped around trees and insulation on the front and back sides of homes. The survey team once again observed leftover corn and beans from harvested crops thrown all over the place. Wind speeds in this area ranged from 95 to 105 mph (EF1) with a damage width of 250 yards.

Witness testimony and video clearly showed several small vortices mainly rain wrapped in this area. Numerous people heard the strong wind and roar and felt a severe pressure drop in their eardrums.

The tornado next hit a couple of homes on Watermelon Road (Hwy 1041). Significant roof damage occurred, including major loss of shingles, loss of gutters and large sections of the roof ripped off and mangled. There were several uprooted trees, and 2 outbuildings were destroyed. Some damage was thrown 400 yards to the east northeast. Wind speeds in this area ranged from 95 to 105 mph (EF1) with a width of 250 yards.

The next concentrated damage area was near the intersection of Johnson Young Road (Highway 739) and McIntosh Road. Several greenhouses had their roofing material ripped apart and bent, and two outbuildings and one barn were destroyed. Several witnesses had video of the tornado, which showed several small vortices. This was extremely helpful to determine why some areas had almost no damage, while other areas had substantial damage. Dozens of large trees were uprooted and snapped on the west side of McIntosh Road behind the greenhouses. Wind speeds in this area were between 100 and 105 mph (EF1) with a width of 250 yards.

The tornado significantly damaged roofing structures of two homes on Orndorff Mill Road (Highway 96). One middle section of the home on the west side of Hwy 96 was completely destroyed, and the home on the east side of Hwy 96 had most of its roof ripped off. There were some structural flaws to these homes and pine trees next to the home were not significantly affected. Thus, wind speeds were kept at 95 mph (EF1). Two barns were destroyed at this location as well.

Along Nashville Road (Highway 431), there was some metal uplift of some barns and one outbuilding, while no foundation support was destroyed. Wind speeds were between 80 and 85 mph (EF0) with a width of 175 yards.

Along Franklin Road (Highway 100), there were several power poles snapped or knocked down, and some shingle, gutter, and soffit damage to one home. Wind speeds were 90 mph (EF1) with a width of 175 yards.

Along Dennis Corinth Road (Highway 2369), there was a partial uplift of an old barn. The debris from the barn was thrown to the north and east directions. The eastern debris struck a single- family residence, doing roof, gutter, and broken glass damage. Wind speeds were between 80 and 85 mph (EF0) with a width of 100 yards.

The last observed damage from the December 10th survey was roof damage to a barn on Carter Road with debris thrown into a farmer's field, stopping before Montgomery Road. Wind speeds were 85 mph (EF0) with a width of 60 yards.

Upon further investigation by emergency personnel on December 18th, the tornado was found to have crossed Montgomery Road across mostly rural locations before more damage was observed at Matlock Road and Pamela Lane. Roof damage to barns and outbuildings were found to be at EF0 strength at 80 mph. The tornado then continued across Friendship Road and did damage along Harris Road where a barn under construction was leveled. Winds in excess of 90 mph were determined to occur here at EF1 strength.

The tornado continued across Logan Middleton Road where EF0 damage occurred to a home and barns just to the east of the highway. At this point, the tornado crossed just into Simpson county along Clifford Peart and J Wilson Road where additional barn damage occurred. No additional damage was observed from the tornado beyond |Clifford Peart Road. In total, the damage track was extended an additional 4.59 miles for a total of 22.82 miles in the NWS Louisville warning area, and a total of 47.75 miles from the origination point of Montgomery County TN.

Tornado, Simpson

When
December 9, 2:48 PM CST to 2:49 PM CST
Where
Simpson County, 3.76 mi WNW of Stowers to 3.4 mi WNW of Stowers
Rating
EF0
Path length
0.45 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
36.844, -86.691

The National Weather Service in Louisville conducted a storm damage assessment survey for the Logan County and Simpson County, Kentucky, portion of a long-track EF3 tornado that touched down on Fort Campbell in Montgomery County, Tennessee.

The tornado tracked east-northeast across the southern part of Todd County, Kentucky and across Logan County before entering Simpson County along Clifford Peart and J Wilson Road where additional barn damage occurred. No additional damage was observed from the tornado beyond Clifford Peart Road.

In total, a total of 22.82 miles of the 47.75 mile tornado track was in the NWS Louisville warning area.

Tornado, Warren

When
December 9, 3:07 PM CST to 3:13 PM CST
Where
Warren County, 1.14 mi WNW of Three Spgs to 0.56 mi NE of Greenwood
Rating
EF1
Path length
2.24 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
36.924, -86.450

The National Weather Service conducted a storm damage assessment survey in Warren County on the south side of Bowling Green from the storm on Saturday afternoon December 9.

The tornado touchdown was just east of I-165 near Paradise playground. Damage consisted of twisting and topping some trees, with wind speeds of 80 mph, EF0 and then quickly increased to 90 mph, EF1, with uprooted and snapping trees, roof shingle and soffit damage, destroyed a greenhouse, and uprooting more trees on top of home on Smallhouse Rd. Trees were facing from the northwesterly direction to an East northeasterly direction. The tornado's width along Smallhouse Road was 125 yards wide. The tornado was skipping as it went eastward and was very intermittent. The damage in the next subdivision was shingle and gutter related, with yard furniture thrown northeasterly through easterly direction. Wind speeds were 85 mph, EF0, with a width of 75 yards.

The next significant damage was along Three Spring Road consisting of two large metal warehouses having significant roofing damage. Unfortunately, the area was locked and we are unable to fly the drone due to air space restrictions. Wind speeds in this area were 90 mph, EF1, with a width of 70 yards. The tornado was skipping as it crossed Scottsville Road and Interstate 65, and then did significant roofing damage to the Super 8 Hotel on Cumberland Trace Road. Many sections of the galvanized roofing structure were thrown several hundred yards into the trees and up again against apartments. The roofing material was thrown from the north northeast to the easterly direction. Wind speeds in this area were 90 mph, EF1, with a width of 70 yards. The tornado lifted halfway between Cumberland Trace Road and Deer Meadow Avenue.

Funnel Cloud, Warren

When
December 9, 3:10 PM CST
Where
Warren County, 0.69 mi S of Three Spgs
Reported by
Public
Coordinates
36.910, -86.430

A photo on social media showed a funnel cloud at the Intersection of Interstate 65 and Interstate 165 south of Bowling Green.

Thunderstorm Wind, Hart

When
December 9, 5:48 PM CST
Where
Hart County, 0.55 mi E of Woodsonville
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.270, -85.890

A tree fell on a power line.

Tornado, Monroe

When
December 9, 6:07 PM CST to 6:11 PM CST
Where
Monroe County, 2.3 mi SSW of Harlan Xrds to 1.62 mi SE of Harlan Xrds
Rating
EF1
Path length
2.51 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.620, -85.718

A brief EF-1 tornado touched down just south of the Kentucky border in Clay County where it blew down a few trees on Barber Shop Road (EF-0). The tornado intensified to EF-1 as it moved northeast into Kentucky and caused significant roof and siding damage to several chicken barns in Harlan Crossroads. A home also lost its porch and part of its roof on Red Hill-Beech Grove Road. A few more trees were blown down west of of Beech Grove-Boles Road before the tornado lifted.

Thunderstorm Wind, Cumberland

When
December 9, 6:29 PM CST
Where
Cumberland County, 0.89 mi SW of Judio
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.690, -85.460

An equipment shed flipped over from thunderstorm winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyThe tornado archive for Kentucky, 2023Warnings in Kentucky, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153035, 1153047, 1153058, 1153066, 1153067, 1153063, 1153068.